Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Albuquerque, NM

May 21, 2018Cibola County, McKinley County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 21, 2018, 10:41 AM MST for Cibola County, McKinley County, New Mexico. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2018, 10:41 AM MST (17:41 UTC)
Expired
May 21, 2018, 11:45 AM MST
In force
64 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cibola County, NM, McKinley County, NM

The radar

The Albuquerque radar (KABX), 90 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 11:45 AM MSTTSTM WND GST 683 E Grants, NMLOOKOUT RANCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 5.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

673 
WUUS55 KABQ 211741
SVRABQ
NMC006-031-211845-
/O.NEW.KABQ.SV.W.0028.180521T1741Z-180521T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
1141 AM MDT MON MAY 21 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  North central Cibola County in west central New Mexico...
  East central McKinley County in west central New Mexico...

* Until 1245 PM MDT.

* At 1141 AM MDT, a severe thunderstorm was located over Milan, or
  near Grants, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Grants, Milan, San Mateo and San Rafael in Cibola County. 

This includes Interstate 40 between Mile Markers 74 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3508 10781 3516 10800 3551 10785 3539 10755
TIME...MOT...LOC 1741Z 206DEG 12KT 3519 10787 

HAIL...1.00IN
WIND...60MPH
 
$$

44
1 follow-up statement
597 
WWUS55 KABQ 211801
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1201 PM MDT MON MAY 21 2018

NMC006-031-211845-
/O.CON.KABQ.SV.W.0028.000000T0000Z-180521T1845Z/
Cibola-McKinley-
1201 PM MDT MON MAY 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MDT
FOR NORTH CENTRAL CIBOLA AND EAST CENTRAL MCKINLEY COUNTIES...

At 1201 PM MDT, a severe thunderstorm was located near Milan, or near
Grants, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Grants, Milan, San Mateo and San Rafael in Cibola County. 

This includes Interstate 40 between Mile Markers 74 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3508 10781 3516 10800 3551 10785 3539 10755
TIME...MOT...LOC 1801Z 206DEG 12KT 3525 10783 

HAIL...1.00IN
WIND...60MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:41 AM MST, 6 hours earlier.

Area forecast discussion, May 21, 4:41 AM MST, 6 hours before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
541 AM MDT Mon May 21 2018

.AVIATION...
12Z TAF CYCLE
Southwest flow aloft will continue over NM today as a closed low over
central/srn CA sinks slowly sewd today and tonight. Surface high
pressure over central KS with sfc low over southeast UT continues to
result in light to moderate east to se sfc winds. MVFR to IFR cigs
and patchy br will slowly improve over the east aft 21/15Z with
showers and tstms breaking out from the Contdvd to the central mt
chain aft 21/16Z and become more widespread aft 21/20Z. Some of the
storms could become strong to possibly severe with large hail and
gusty winds btwn 21/21Z-22/06Z. A secondary band of showers and
storms will move east-sewd through northern and central NM after
22/00Z. Showers and storms shift east and diminish after 22/06Z.

33

&&

.PREV DISCUSSION...252 AM MDT Mon May 21 2018...
.SYNOPSIS...
Rain chances are on the uptrend today in the form of thunderstorms as
Gulf moisture continues to increase across the state in advance of a
Pacific low, currently over central California. Strong storms are
likely by late afternoon and evening, with a few possibly becoming
severe. Storms will shift east overnight and focus over the eastern
half of the state. Drier air will overtake western New Mexico
Tuesday, with storms continuing to favor the eastern half. A dry
airmass will push further east Wednesday, causing storms to focus
closer to the Texas border. A warming and drying trend is forecast
from late week into the weekend, with above normal temperatures and
many locales hitting up into the 90s for highs.

&&

.DISCUSSION...
Moisture advection is underway ahead of an upper level low that is
currently closing-off over central California. Gulf moisture is
working northwest across the state and will send the PWAT at KABQ up
to between 0.85-0.95" by this evening, which is above the 90th
percentile for the day and only a few hundredths of an inch below
daily record values. Plenty of moisture, combined with increasing
instability and the approach of the upper low, will bring good
chances for thunderstorms to much of central and eastern New Mexico
later today and overnight into Tuesday morning. Well developed, deep
convection is likely by late day with a few storms possibly becoming
severe. In particular, the latest NAM has sbCAPE of 1500-2700 J/kg in
the lower/middle RGV by late day, with LIs of -5 to -7C and 0-6km
Bulk Shear of 30-40kts, which may be sufficient for supercell
thunderstorms. Be aware that strong to severe storms may impact the
I-25 corridor between Santa Fe, Albuquerque and Socorro during the
evening rush hour. Another focus area later today for strong to
severe storms will be the South Central Mountains and nearby
highlands thanks in part to the added forcing associated with upslope
low level flow and higher surface dewpoint temperatures. Storms are
forecast to shift east overnight as the upper low makes slow
eastward progress. A dry slot is forecast to rotate around the base
of the upper low into our area Tuesday, which will sharpen-up a
dryline with daytime heating/mixing. Chances for storms on Tuesday
will be confined to the Northern Mountains and eastern New Mexico. By
Wednesday, the upper low will open-up and pull off to the northeast
from over the Great Basin. Southwest flow and a dry airmass will be
the story for western and central New Mexico, but chances for storms
will persist across far eastern portions of the state where Gulf
moisture will hang-on through Wednesday night.

An upper level ridge is forecast to amplify over the Intermountain
West late Thursday into Friday, then shift east over Rockies and New
Mexico on Saturday. Look for a warming trend late week into the
weekend, with above normal temperatures forecast. The Albuquerque
Sunport is forecast to hit above 90 degrees for highs from Friday
through Sunday.

11

&&

.FIRE WEATHER...
Best shot in quite some time at wetting rainfall (< 0.10") for areas
of central and especially eastern New Mexico today and tonight. Main
fire weather concern is dry thunderstorms on the edge of low-level
Gulf moisture near and west of the continental divide this
afternoon. Elsewhere, showers and thunderstorms will be primarily
wet with strong to severe storms with large hail possible most areas
but especially east.

Drier air moves into western and central NM Tuesday, confining
showers and thunderstorms to the eastern plains. Thunderstorm
chances remain across eastern NM Wednesday afternoon and evening
before drier air moves in to all areas except southeast plains
Thursday.

Models agree that moderate southwest flow aloft will transition into
an upper-level ridge Friday. Despite above average temperatures, a
dry and unstable airmass Friday into the weekend, critical fire
weather conditions are not expected as winds remain below criteria.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

11
Hazardous weather outlook, May 21, 2:49 AM MST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
349 AM MDT Mon May 21 2018

NMZ501>540-221100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
349 AM MDT Mon May 21 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated severe storms are possible later today and tonight across
much of central and eastern New Mexico, with large hail and damaging
winds being the primary threats. A few dry storms are possible near
the Continental Divide this afternoon and may produce strong and
erratic wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe storms are possible late Tuesday across much of
eastern New Mexico then again on Wednesday, but closer to the Texas
border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later today for much of central
and eastern New Mexico due to the potential for severe storms.

11

In the hours before

Special weather statement, May 21, 10:01 AM MST, 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1101 AM MDT MON MAY 21 2018

NMZ506-508-211730-
Southwest Mountains-West Central Mountains-
1101 AM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CATRON COUNTY UNTIL
1130 AM MDT...

At 1101 AM MDT, Doppler radar was tracking a strong thunderstorm near
Datil, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Datil.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3411 10783 3413 10804 3448 10807 3446 10774
TIME...MOT...LOC 1701Z 184DEG 21KT 3420 10793

44
Special weather statement, May 21, 10:22 AM MST, 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1122 AM MDT MON MAY 21 2018

NMZ506-507-211800-
West Central Mountains-West Central Highlands-
1122 AM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA AND EAST
CENTRAL MCKINLEY COUNTIES UNTIL NOON MDT...

At 1122 AM MDT, Doppler radar was tracking a strong thunderstorm near
Milan, or near Grants, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grants, Milan, San Mateo and San Rafael in Cibola County.

This includes Interstate 40 between Mile Markers 76 and 90.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3542 10760 3541 10760 3541 10758 3543 10758
      3546 10752 3546 10751 3547 10749 3550 10745
      3526 10728 3501 10792 3517 10803
TIME...MOT...LOC 1722Z 199DEG 25KT 3514 10794

DPorter
Local storm report, May 21, 10:26 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1126 AM MDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     HAIL             DATIL                   34.15N 107.84W
05/21/2018  M0.88 INCH       CATRON             NM   PUBLIC

&&

EVENT NUMBER ABQ201800622

RJOJOLA
Special weather statement, May 21, 10:34 AM MST, 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1134 AM MDT MON MAY 21 2018

NMZ506>508-211800-
Southwest Mountains-West Central Mountains-West Central Highlands-
1134 AM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIBOLA AND NORTHWESTERN
SOCORRO COUNTIES UNTIL NOON MDT...

At 1133 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McCartys to 22 miles northeast of Datil.
Movement was north at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Grants, Milan, Acoma Pueblo, McCartys, Skyline-Ganipa, San Fidel,
Acomita, North Acomita Village, Acomita Lake and Alamo.

This includes Interstate 40 between Mile Markers 82 and 102.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3534 10761 3446 10740 3437 10769 3522 10789
TIME...MOT...LOC 1733Z 182DEG 36KT 3506 10772 3443 10767

DPorter
Local storm report, May 21, 10:35 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1135 AM MDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             5 NW DATIL              34.20N 107.90W
05/21/2018  E0.75 INCH       CATRON             NM   PUBLIC

&&

EVENT NUMBER ABQ201800623

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 10:01 AM MSTSpecial Weather StatementABQ29 min
May 21, 10:04 AM MSTSevere Thunderstorm WarningABQCatron, Cibola56 min
May 21, 10:22 AM MSTSpecial Weather StatementABQCibola38 min
May 21, 10:34 AM MSTSpecial Weather StatementABQCibola26 min
May 21, 10:39 AM MSTSevere Thunderstorm WarningABQCatron, Cibola, Socorro17 min
May 21, 10:56 AM MSTSevere Thunderstorm WarningABQCatron, Cibola, Socorro64 min
May 21, 11:18 AM MSTSpecial Weather StatementABQCibola27 min
May 21, 11:27 AM MSTSevere Thunderstorm WarningABQCibola, McKinley42 min
May 21, 11:29 AM MSTSevere Thunderstorm WarningABQSocorro49 min
May 21, 11:43 AM MSTSevere Thunderstorm WarningABQCibola, McKinley46 min
May 21, 11:58 AM MSTSevere Thunderstorm WarningABQCibola46 min
May 21, 12:10 PM MSTSpecial Weather StatementABQSocorro35 min
May 21, 12:32 PM MSTSpecial Weather StatementABQColfax28 min
May 21, 12:42 PM MSTSevere Thunderstorm WarningABQColfax63 min
May 21, 12:46 PM MSTSpecial Weather StatementABQValencia29 min
May 21, 12:47 PM MSTSpecial Weather StatementABQSocorro28 min
May 21, 1:01 PM MSTAreal Flood AdvisoryABQSocorro119 min
May 21, 1:02 PM MSTSpecial Weather StatementABQMcKinley43 min
May 21, 1:05 PM MSTSpecial Weather StatementABQSandoval25 min
May 21, 1:06 PM MSTSevere Thunderstorm WarningABQBernalillo, Sandoval, Valencia39 min
May 21, 1:18 PM MSTSpecial Weather StatementABQ27 min
May 21, 1:42 PM MSTSpecial Weather StatementABQColfax48 min
May 21, 1:44 PM MSTSevere Thunderstorm WarningABQBernalillo, Sandoval, Santa Fe61 min
May 21, 1:49 PM MSTAreal Flood AdvisoryABQBernalillo116 min
May 21, 1:53 PM MSTSevere Thunderstorm WarningABQSocorro52 min
May 21, 2:05 PM MSTAreal Flood AdvisoryABQSandoval115 min
May 21, 2:13 PM MSTSpecial Weather StatementABQTorrance32 min
May 21, 2:21 PM MSTAreal Flood AdvisoryABQBernalillo, Santa Fe, Torrance114 min
May 21, 2:24 PM MSTAreal Flood AdvisoryABQSocorro2 hr
May 21, 2:29 PM MSTSevere Thunderstorm WarningABQSanta Fe, Torrance61 min
May 21, 2:44 PM MSTSevere Thunderstorm WarningABQLos Alamos, Mora, Rio Arriba, Sandoval, Santa Fe, Taos46 min
May 21, 2:47 PM MSTSpecial Weather StatementABQColfax28 min
May 21, 2:54 PM MSTAreal Flood AdvisoryABQColfax2 hr
May 21, 3:16 PM MSTSpecial Weather StatementABQColfax29 min
May 21, 3:29 PM MSTSpecial Weather StatementABQTorrance46 min
May 21, 3:53 PM MSTAreal Flood AdvisoryABQCatron, Socorro3 hr
May 21, 3:55 PM MSTSevere Thunderstorm WarningABQLincoln, Socorro, Torrance65 min
May 21, 4:26 PM MSTSpecial Weather StatementABQColfax34 min
May 21, 4:48 PM MSTAreal Flood AdvisoryABQSocorro3 hr
May 21, 4:49 PM MSTSpecial Weather StatementABQSocorro26 min
May 21, 4:57 PM MSTSevere Thunderstorm WarningABQGuadalupe, Torrance53 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.